What You Didn’t Know About Low Blood Sugar
Hypoglycaemia or low blood sugar occurs when the blood glucose levels falls below 7Omg/di. This condition is also known as insulin reaction, although one does not need to be taking insulin to experience this. It is a condition that requires immediate action before it gets serious.
- Prolonged breaks between meals.
- Too much physical activity/exercise.
- Inappropriate management of diabetes with imbalanced diet and incorrect medication.
It is not very difficult to know when you are experiencing a bout of hypoglycaemia as the symptoms are hard to miss.
- Feeling of shakiness
- Pale skin
- Difficulty in paying attention.
- Tingling feeling and/or loss of consciousness,
The first thing to do when you feel any of these symptoms is to make yourself safe. Pull over if you are driving, or sit down somewhere cool and shady if you are walking. Next, check your blood glucose level, a reading of 70 or below confirms the condition. This step is important to rule out any other abnormality. If there are no abnormalities, immediately consume some quick and easy carbohydrates in your body like four teaspoons of simple sugars, one cup sweetened fruit juices, four-five hard candies, five-six raisins, soda, or a cup of sweetened milk/lea will do the trick.
The first thing to do when you feel any of these symptoms is to make yourself safe. Pull over if you are driving, or sit down somewhere cool and shady if you are walking
The 15-15 Rule
This rule pertains to waiting for 15 minutes after taking 15 grams of carbohydrates and re-test. If the sugar levels are still low, then repeat the process followed by a snack or a light meal in the next one hour. If the condition does not improve even after this, then the body has gone into a hypoglycaemic shock and you must be rushed to the hospital immediately or to a professional who can administer a glucagon injection which is known to have an immediate effect on the patient in such cases.
Onœ better, visiting a doctor to consult about sugar levels is a must. In case the incident has been occurring too frequently. especially for diabetics, a readjustment of medicine dosage might be needed. To be on the safe side, always carry some candy in your bag whenever you are heading outside. Always remember that being prepared and knowing what to do is a very important part of both emergency and diabetes management.